What Are the Side Effects of Barbiturates?
Barbiturates are a class of drugs developed from barbituric acid. This acid has no medicinal value on its own, but drugs derived from it can increase the action of gamma-aminobutyric acid (GABA). GABA is a neurotransmitter that can affect nerve cell activity in the brain. Barbiturates are depressant drugs that slow down the central nervous system (CNS), and they are commonly used to treat issues like anxiety, headaches, insomnia, and seizures. Some can also be used as an effective anesthesia.
Barbiturates have been in use for a long time relative to most medications today, as they were first introduced in the 1900s. These drugs often cause a mild sense of euphoria, decreased anxiety, and sleepiness when used properly. Barbiturates ranges from Schedule II to Schedule IV drugs, and there are about 12 different types still in use.
These symptoms can occur even with legitimate medical use, and as depressants, barbiturates can also slow a person’s breathing and heart rate. There is a wide spectrum of barbiturates, according to the Drug Enforcement Administration (DEA), and the effects of the different drugs can range from mild sedation to coma.
Effects of Barbiturate Abuse
Barbiturates are common drugs of abuse; as a result, many physicians prefer to prescribe benzodiazepines. While benzos are still drugs of abuse, they have slightly less abuse potential than barbiturates.
Those who abuse barbiturates tend to opt for short-acting or intermediate pills, such as Seconal and Amytal. Such specific drugs usually produce effects within 15-40 minutes, according to the Palo Alto Medical Foundation (PAMF), and it can take up to six hours for effects to subside. Long-acting barbiturates can bring effects that last up to two days, but abuse rates for these variants are lower.
The most common method of abuse is oral ingestion in pill form, but some who abuse the drugs have been known to inject the substance in liquid form to speed up delivery to the system. Abuse is usually motivated by a desire to reduce anxiety, mitigate the effects of other drugs, and lessen a person’s inhibitions. According to an article published in the Yale Journal of Biology and Medicine, misuse of barbiturates often arises from attempts at self-medication by an individual. Misuse can often lead to abuse and possibly addiction, as it’s always a slippery slope when dealing with addictive substances.
Polydrug use is common with barbiturates, according to the National Institute on Drug Abuse (NIDA). Alcohol and cocaine are commonly used in conjunction with barbiturates, and co-occurring abuse with heroin is also somewhat common. This results in a more complicated and integrated treatment process for recovery for those exposed to polydrug use. Combining drugs is always a dangerous activity, and the potential for health problems increases significantly when adding a second or third substance into the mix with barbiturates.
Barbiturate abuse can begin at an early age. While abuse peaked in the 1970s, high school use appears to be on the rise once again. According to the Education Specialty Publishing, 9 percent of high school students surveyed reported using barbiturates for a nonmedical purpose on at least one occasion. Substance abuse at an early age has been shown to dramatically increase an individual’s chances for long-term abuse issues in the future.
Barbiturates caused nearly 400 deaths in the United States in 2013, according to Health Research Funding, and this statistic included polydrug use and suicide.
A person can become addicted to barbiturates as a result of abusing the drugs. Physical dependence can develop rapidly, and this can result in withdrawal in cases of discontinued used. Withdrawal from barbiturates can be extremely dangerous and result in life-threatening side effects. Some withdrawal symptoms from some barbiturates have been found to last years, as was the case with soldiers given barbiturates during World War II to combat the intense heat and humidity experienced in some locales. It’s evident that barbiturate abuse can have a long-lasting effect on an individual’s life even if the abuse was not long-term.
Abuse can also lead to an increased tolerance of a drug, which means that an individual needs to take more of it to produce the desired effect. This is when abuse can become exceptionally dangerous and result in overdose.
Overdose can be an exceptionally hazardous side effect of barbiturate abuse, especially when polydrug use is involved with substances like alcohol and heroin.
If a barbiturate overdose is suspected, it is crucial to contact medical professionals immediately by calling 911. Upon arrival, professionals will take and monitor an individual’s vital signs and screen them for substances. Overdose can result in serious injury due to decreased motor function and the potential results of a fall. Such injuries can include head injuries as well as neck injuries, which can have long-term health effects on a person. Muscle damage and kidney injury are also possible due to a lack of awareness of surroundings and the potential for an individual to lay on a hard surface for a prolonged period of time. Aspiration of the lungs is possible as well, and the most extreme cases can result in coma and death.
Clearly, barbiturate overdose is an extremely serious situation that can result in death. It should be treated as such by anyone who witnesses it.